Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Jul 20, 2024, 3:39 PM PDT for El Dorado County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2024, 3:39 PM PDT (22:39 UTC)
- Expired
- Jul 20, 2024, 6:11 PM PDT
- In force
- 3 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
County El Dorado County, CA
The radar
The Reno radar (KRGX), 118 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3571 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
939
WGUS56 KSTO 202239
FFWSTO
CAC017-210145-
/O.NEW.KSTO.FF.W.0002.240720T2239Z-240721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
339 PM PDT Sat Jul 20 2024
The National Weather Service in Sacramento has issued a
* Flash Flood Warning for...
Eastern El Dorado County in northern California...
* Until 645 PM PDT.
* At 339 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. California Highway Patrol reported a mudslide
on Highway 50, just west of Strawberry.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Twin Bridges and Sierra At Tahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3888 12016 3885 12015 3881 12003 3877 12001
3871 12015 3882 12026 3889 12019
FLASH FLOOD...RADAR INDICATED
$$
NR1 follow-up statement
127
WGUS76 KSTO 210111
FFSSTO
Flash Flood Statement
National Weather Service Sacramento CA
611 PM PDT Sat Jul 20 2024
CAC017-210121-
/O.CAN.KSTO.FF.W.0002.000000T0000Z-240721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Dorado CA-
611 PM PDT Sat Jul 20 2024
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN EL DORADO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures and check
the latest weather conditions before traveling as thunderstorm
chances continue through the evening.
&&
LAT...LON 3888 12016 3885 12015 3881 12003 3877 12001
3871 12015 3882 12026 3889 12019
$$
DAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:06 PM PDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 20, 1:06 PM PDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 106 PM PDT Sat Jul 20 2024 .SYNOPSIS... Temperatures fluctuate this weekend with hot weather today and a slight cool down into Sunday. More widespread major HeatRisk then returns from Monday through midweek, before another cooling trend arrives moving toward next weekend. Periodic, late day, isolated mountain thunderstorm chances persist each day as well. && .Discussion... As of early this afternoon, clear skies dominate the majority of interior NorCal as another day of seasonably warm temperatures is expected. Some cumulus is beginning to bubble along the Sierra crest though, which will result in at least isolated thunderstorm development along the Sierra through the afternoon and early evening. Otherwise, generally light onshore winds are currently being observed across the region, but are expected to become breezy, with occasional gusts to 20 mph throughout the Valley and foothills, and gusts to 25 mph across the Delta. High temperatures are expected to reach the upper 90s to lower triple digits for most Valley and foothills locations, although they will be nearing the lower 110s in the northern Sacramento Valley. At higher elevations, generally 80s to 90s are anticipated by this afternoon. Aloft, a ridge remains parked over the Great Basin as a shortwave trough is propagating over the Pacific and around a Gulf of Alaska longwave trough and toward the Pacific Northwest. This flow pattern is allowing some monsoonal moisture to advect into interior NorCal within south-southwesterly flow aloft. As for the aforementioned thunderstorm potential, a fairly broad swath of weak instability (~100 J/kg) is present for much of interior NorCal, with a slight uptick to near 500 J/kg from the Highway 50 corridor southward along the high elevations of the Sierra. While overall broad forcing is negligible, orographic lift along the Sierra is expected to result in thunderstorm development along the Sierra crest. Much of this activity is expected to rapidly move eastward within the steering flow aloft through the afternoon, but some impacts at the initial thunderstorm development will be possible. Primary hazards for any thunderstorms that do develop will be gusty, erratic winds and lightning, which may result in new fire starts. As the sun sets, thunderstorm potential is expected to rapidly diminish. Within this flow pattern, periodic late day thunderstorm chances (15-30% chances) will then remain possible each afternoon along the Sierra crest, primarily from the I-80 corridor southward. Sunday morning is then expected to be off to a slightly cooler start, culminating in afternoon high temperatures around 3 to 5 degrees cooler than today. The Great Basin ridge is then expected to retrograde westward over California across the early week period. So after the brief reprieve on Sunday, seasonably hot temperatures look to arrive once again through midweek. Most Valley and foothills locations look to see afternoon high temperatures well into the triple digits on both Monday and Tuesday, with hottest temperatures expected across the northern Sacramento Valley. Additionally, minimal overnight relief is anticipated with low temperatures only falling into the upper 60s to lower 80s. Widespread major HeatRisk is expected to accompany this heat event. As a result, a Heat Advisory has been issued for the Sacramento and northern San Joaquin Valleys and adjacent foothills from 11 am PDT Monday through 11 pm PDT Wednesday. && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday)... Hot temperatures continue through the end of the week in NorCal, as ridging begins to break down over the area through late week. Chances for triple digit temperatures diminish throughout mid to late week, with Wednesday starting at 75 to 100% in the Valley, and decreasing to a scant 30 to 60%, focused almost entirely in the northern Sacramento Valley. The reason for this is a low pressure system digging down into NorCal late Thursday to early Friday, then persisting through the weekend. This low will bring cooler weekend temperatures, with a 50 to 85% chance of temperatures less than 95 degrees in the majority of the Sacramento and northern San Joaquin Valleys on Saturday. The chance for isolated thunderstorms in the Sierra also concludes with the end of the week, as the pattern change brings drier air into the mix. The NBM is currently showing a 20 to 30% probability of isolated storms occurring Wednesday and Thursday along the Sierra crest (10 to 20% on Friday), primarily south of HWY 50. //SP && .AVIATION... VFR conditions next 24 hrs. Isolated thunderstorms along and east of the Sierra/Cascade crest from 21Z today thru about 02Z Sunday. Surface wind gusts generally below 12 knots except local southwest 15-30 kts vicinity west Delta and areas of southerly gusts 15-20 kts after 20Z Sacramento Valley and surrounding terrain. 15-30% probability of isolated afternoon/evening thunderstorms over the Sierra until around 06Z Sunday. && .STO WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 11 AM Monday to 11 PM PDT Wednesday for Central Sacramento Valley-Motherlode-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley. &&
In the hours before
Special weather statement, Jul 20, 2:52 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Sacramento CA
252 PM PDT Sat Jul 20 2024
CAZ069-202215-
West Slope Northern Sierra Nevada CA-
252 PM PDT Sat Jul 20 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ALPINE...EAST
CENTRAL EL DORADO AND NORTHEASTERN AMADOR COUNTIES THROUGH 315 PM
PDT...
At 250 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Carson Pass, moving northwest at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Carson Pass, Kirkwood, Twin Bridges, Kirkwood Meadows, Upper Blue
Lake, Kirkwood Ski Area, Sierra At Tahoe, and Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 11998 3880 12025 3888 12016 3884 12014
3881 12003 3869 11998 3861 11988
TIME...MOT...LOC 2150Z 129DEG 20KT 3865 11999
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
NRThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:41 PM PDT | Heat Advisory | STO | 4 days | |
| Jul 20, 2:52 PM PDT | Special Weather Statement | STO | Alpine | 23 min |
| Jul 20, 4:32 PM PDT | Special Weather Statement | STO | Alpine | 28 min |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.